Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 128, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2012, 6:31 PM CDT for Burke County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2012, 6:31 PM CDT (23:31 UTC)
- Expired
- Jul 15, 2012, 7:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Burke County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 5:31 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 312 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 822 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS53 KBIS 152331 SVRBIS NDC013-160030- /O.NEW.KBIS.SV.W.0128.120715T2331Z-120716T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 631 PM CDT SUN JUL 15 2012 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BURKE COUNTY IN NORTHWEST NORTH DAKOTA * UNTIL 730 PM CDT * AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COLUMBUS...OR 22 MILES EAST OF CROSBY...AND MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... PORTAL AND NORTH PORTAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR WESTERN NORTH DAKOTA. LAT...LON 4900 10243 4879 10274 4884 10294 4901 10293 TIME...MOT...LOC 2331Z 204DEG 21KT 4894 10279 WIND...HAIL 60MPH 1.00IN $$ AYD
2 follow-up statements
015 WWUS53 KBIS 152344 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 644 PM CDT SUN JUL 15 2012 NDC013-160030- /O.CON.KBIS.SV.W.0128.000000T0000Z-120716T0030Z/ BURKE ND- 644 PM CDT SUN JUL 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN BURKE COUNTY UNTIL 730 PM CDT... AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF COLUMBUS...OR 25 MILES EAST OF CROSBY...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... PORTAL AND NORTH PORTAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4886 10275 4886 10294 4901 10293 4900 10243 TIME...MOT...LOC 2344Z 207DEG 19KT 4900 10274 WIND...HAIL 60MPH 1.00IN $$ AYD
873 WWUS53 KBIS 160000 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 700 PM CDT SUN JUL 15 2012 NDC013-160030- /O.CON.KBIS.SV.W.0128.000000T0000Z-120716T0030Z/ BURKE ND- 700 PM CDT SUN JUL 15 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BURKE COUNTY UNTIL 730 PM CDT... AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES WEST OF NORTH PORTAL...OR 28 MILES EAST OF CROSBY...MOVING NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PORTAL AND NORTH PORTAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4893 10267 4894 10279 4901 10280 4900 10248 TIME...MOT...LOC 0000Z 211DEG 15KT 4900 10269 WIND...HAIL 60MPH 1.00IN $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:25 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 3:25 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 PM CDT SUN JUL 15 2012 .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT... MAIN FORECAST CONCERN IN THE SHORT TERM IS THUNDERSTORM CHANCES AND SEVERITY THIS EVENING. 18Z BISMARCK SOUNDING INDICATED A WARM AND MOIST BUT CAPPED ATMOSPHERE OVER CENTRAL NORTH DAKOTA. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE OVER WEST CENTRAL NORTH DAKOTA WITH A WARM FRONT ACROSS CENTRAL AND INTO EASTERN NORTH DAKOTA. LATEST VISIBLE SATELLITE IMAGERY SHOWS AN AREA OF AGITATED CU OVER SOUTHEAST MONTANA INTO WEST CENTRAL NORTH DAKOTA...BUT LATEST 19Z LAPS SOUNDINGS STILL INDICATING AROUND 100J/KG OF CIN. CONSENSUS HERE IS THERE MAY BE SOME ELEVATED CONVECTION TRACKING ACROSS WESTERN NORTH DAKOTA THIS AFTERNOON...BUT THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER NORTHWEST AND NORTH CENTRAL NORTH DAKOTA...ALONG AND NORTH OF THE WARM FRONT. ALTHOUGH LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT WITH INCREASING DIRECTIONAL BULK AND LOW LEVEL SHEAR ALONG THE WARM FRONT...A TORNADIC SUPERCELL CANNOT BE RULED OUT LATE THIS AFTERNOON OR THIS EVENING. THUNDERSTORMS WILL FIND ENVIRONMENT LESS FAVORABLE I THE CAPPED ENVIRONMENT TO THE SOUTH...SO SEVERE THREAT AND OVERALL THREAT OF THUNDERSTORMS WILL DIMINISH AS YOU GO SOUTH. TRIMMED BACK THE CHANCE POPS ACROSS THE SOUTH AND ALSO THE SOUTHERN EXTENT OF SEVERE WORDING...KEEPING IT MAINLY CONFINED TO ALONG AND NORTH OF THE HIGHWAY 200 CORRIDOR. CONVECTION WILL END FROM WEST TO EAST LATER THIS EVENING AND EXIT INTO NORTHEASTERN NORTH DAKOTA AFTER MIDNIGHT. A BRIEF BREAK IS EXPECTED LATE TONIGHT THROUGH MONDAY MORNING...THEN THUNDERSTORM CHANCES INCREASE OVER THE SOUTHWEST MONDAY AFTERNOON AND ACROSS THE SOUTHERN HALF OF THE CWA MONDAY NIGHT IN RESPONSE TO ANOTHER IMPULSE MOVING THROUGH THE BROAD SOUTHWEST UPPER FLOW OVER THE CENTRAL ROCKIES AND INTO THE NORTHERN PLAINS. TEMPERATURES WILL REMAIN MILD TONIGHT WITH THE SURFACE LOW TRAVERSING THE CWA. IT WILL BE A LITTLE COOLER ON MONDAY WITH HIGHS AROUND 80 NORTH TO LOWER 90S SOUTH. .LONG TERM...TUESDAY THROUGH SUNDAY... THE HIGHLIGHT OF THE EXTENDED FORECAST WILL BE A RETURN TO ABOVE AVERAGE HIGH TEMPERATURES IN THE 90S DURING THE MID TO LATE PORTIONS OF THE COMING WEEK. THE 12 UTC GUIDANCE CONSENSUS HAS SHIFTED SLIGHTLY NORTHEAST WITH THE CENTER OF SURFACE HIGH PRESSURE ON TUESDAY COMPARED TO YESTERDAY...RESULTING IN AN EASTWARD EXPANSION OF THUNDERSTORM CHANCES FOR TUESDAY AND WEDNESDAY NEAR THE LEE SURFACE TROUGH. DECIDED TO NOT GO AS FAR EAST WITH POPS COMPARED TO THE CONSENSUS GIVEN UNCERTAINTY IN THE POSITIONING OF THE SURFACE HIGH AND WILL LET FURTHER SHIFTS EVALUATE. THEREAFTER SURFACE HIGH PRESSURE PROPAGATES INTO THE GREAT LAKES AND FINALLY THE NORTHEAST...YIELDING AN INCREASING TEMPERATURE TREND BACK INTO THE 90S WITH LEE/NORTHERN PLAINS SURFACE LOW PRESSURE AND ASSOCIATED MEAN SOUTHERLY SURFACE FLOW. UNCERTAINTY IN REGARDS TO CONVECTION INCREASES GREATLY THURSDAY ONWARD AS THE MODEL SPREAD INCREASES...WITH THE 15/12 UTC GFS THE CLEAR OUTLIER...LIKELY SUFFERING FROM CONVECTIVE FEEDBACK. && .AVIATION... MULTIPLE AVIATION HAZARDS ARE FORECAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA FOR THE 18 UTC TAF CYCLE. SOUTHEAST WIND GUSTS OF 25-30 KTS WILL CONTINUE INTO THE EARLY EVENING FOR KJMS...KBIS AND KMOT. THE AREA OF GREATEST LIKELIHOOD FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE KISN AND KMOT IN THE 22-02 UTC TIMEFRAME...WITH LESSER PROBABILITIES FOR KDIK AND KBIS. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND IFR CONDITIONS. LOW LEVEL WIND SHEAR WILL DEVELOP ONCE AGAIN TONIGHT AT KJMS WITH MVFR FOG AND STRATUS EXPECTED AT KISN AND KMOT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM....AYD AVIATION...AYD
Hazardous weather outlook, Jul 15, 5:58 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 558 PM CDT SUN JUL 15 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-162300- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 558 PM CDT SUN JUL 15 2012 /458 PM MDT SUN JUL 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT A TORNADO WATCH IS IN EFFECT FOR NORTH CENTRAL NORTH DAKOTA UNTIL 1200AM CDT MONDAY. PLEASE REFER TO WWW.WEATHER.GOV/BIS FOR FURTHER UPDATES. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY ACROSS NORTH CENTRAL NORTH DAKOTA. HE PRIMARY THREATS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE ACROSS NORTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF STORMS IN THE SOUTHWEST AND SOUTH CENTRAL ON MONDAY AFTERNOON AND MONDAY NIGHT. THERE IS A CHANCE OF THUNDERSTORMS ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA TUESDAY...WITH A CHANCE OF THUNDERSTORMS AREA WIDE ON WEDNESDAY AND POSSIBLY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS/TWH
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.